Funnel Cloud, San Juan
- When
- May 1, 2:40 PM MST to 3:00 PM MST
- Where
- San Juan County, 13 mi NW of Monticello
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Three funnel clouds developed in the Newspaper Rock area, one after the other. Two of the funnel clouds were photographed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Three funnel clouds developed in the Newspaper Rock area, one after the other. Two of the funnel clouds were photographed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 1:30 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT SUN MAY 1 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... MOSTLY CLOUDY CONDITIONS PREVAILED ACROSS THE CWFA EARLY THIS AFTERNOON WITH NUMEROUS RAIN AND SNOW SHOWERS OVER THE CENTRAL AND SOUTHERN MOUNTAINS. PACIFIC MOISTURE WAS STREAMING EAST-SOUTHEASTWARD ACROSS THE REGION AHEAD OF A WEAK SHORTWAVE MOVING ACROSS SOUTHERN UTAH. TONIGHT THROUGH WEDNESDAY: LITTLE TO CHANGE IN THE GOING FORECAST WHICH FEATURED CONTINUED UNSETTLED WEATHER WITH COOLER THAN NORMAL TEMPERATURES THROUGH THE PERIOD. EXPECT THE SHORTWAVE MENTIONED ABOVE TO PUSH ACROSS THE SOUTHERN PORTION OF THE CWFA THROUGH THE EARLY MORNING HOURS. STEEP LAPSE RATES COMBINED WITH UPWARD FORCING ASSOCIATED WITH SHORTWAVE AND FAVORABLE JET DIVERGENCE ALOFT SHOULD KEEP NUMEROUS SNOW SHOWERS GOING IN THE CENTRAL AND SOUTHERN MOUNTAINS THROUGH THE NIGHT. NORTHERN MOUNTAINS SHOULD SEE SOME DECREASE IN SHOWERS AS ATMOSPHERE STABILIZES OVERNIGHT. SIMILAR CONDITIONS TO THOSE DISCUSSED ABOVE ARE INDICATED BY MODELS THROUGH THE EARLY PART OF THE COMING WORK WEEK AS FLOW AND MOISTURE TAP REMAINS LARGELY UNCHANGED. GIVEN TIME OF YEAR...EXPECT STRENGTH AND COVERAGE OF SHOWERS TO BE AFFECTED BY DIURNAL HEATING. AGAIN... TEMPERATURES WILL REMAIN BELOW NORMAL ACROSS THE CWFA THROUGH TUESDAY. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... .TUESDAY NIGHT AND WEDNESDAY...DIRTY RIDGE MOVES ACROSS THE CWA ON TUESDAY NIGHT AND WEDNESDAY. WITH RESIDUAL MOISTURE HAVE KEPT CHANCE POPS OVER MOUNTAINS WITH LOW-END POPS OVER THE LOWER ELEVATIONS. .WEDNESDAY NIGHT AND THURSDAY...SOUTHWEST FLOW INCREASES AHEAD OF A BROAD TROF MOVING ONSHORE BY THURSDAY NIGHT. THE BEST CHANCE OF POPS WILL BE OVER THE SAN JUAN MOUNTAINS ON WEDNESDAY NIGHT WITH INCREASING POPS ACROSS THE CWA ON THURSDAY...AS SYSTEM MOVES ONSHORE. .THURSDAY NIGHT THROUGH SUNDAY...COMPLEX WEATHER SYSTEM SETTING UP FOR LATE WEEK. 12Z GFS80 AND ECMWF ARE A BIT STRONGER AND SLOWER THAN PREVIOUS RUNS WITH THEIR SOLUTION OF THIS SYSTEM. BOTH MODEL SOLUTIONS SHOW A CLOSED LOW MOVING OVER THE GREAT BASIN THROUGH FRIDAY. GFS EVENTUALLY MOVES THE SYSTEM OVER THE FOUR CORNERS BY SATURDAY AFTERNOON AND TO NORTHEAST COLORADO BY LATE SUNDAY. WITH WEAK RUN-TO-RUN CONSISTENCY...HAVE STARTED THE TREND OF INCREASING POPS AND CLOUD COVER THROUGH THE PERIOD. HAVE ALSO LOWERED MAXIMUM TEMPERATURES 3-5 DEGREES EACH DAY. LATER SHIFTS WILL NEED TO MONITOR THE PROGRESSION OF THIS SYSTEM. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/MPM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN MAY 1 2005 COZ001>014-017>023-UTZ022>025-027>029-021145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN MAY 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. SNOW LEVELS WILL GENERALLY BE AROUND 8000 FEET...WITH ACCUMULATING SNOW CONFINED TO ELEVATIONS ABOVE 9000 FEET. SNOWFALL ACCUMULATIONS THROUGH TONIGHT WILL RANGE FROM 2 TO 4 INCHES AT THE HIGHEST ELEVATIONS. IN ADDITION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THE EVENING HOURS. GUSTY WINDS TO 40 MPH...HEAVY RAIN OR SNOW AND SMALL HAIL WILL ACCOMPANY MOST THUNDERSTORMS. WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE ADDITIONAL PRECIPITATION AND RECENT SNOW MELT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS A SERIES OF PACIFIC STORMS AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL AS RAINFALL OR SNOWFALL AMOUNTS. COLTON
The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451794.